Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 89, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 27, 2004, 8:19 PM EDT for Brown County, Ohio. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 8:19 PM EDT (00:19 UTC)
- Expired
- May 27, 2004, 9:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Brown County, OH
The radar
The Cincinnati radar (KILN), 36 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:34 PM EDT | HAIL 0.75 | Mount Orab, OH | |
| May 27, 8:35 PM EDT | TORNADO 1 | 4 Nw Mount Orab, OH | PORTION OF ROOF OF TWO STORY HOME PEELED OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 7:55 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
115 WUUS51 KILN 280019 SVRILN OHC015-280115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 819 PM EDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN OHIO * UNTIL 915 PM EDT * AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED NEAR FAYETTEVILLE...OR ABOUT OVER FAYETTEVILLE...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... ST. MARTIN... MOUNT ORAB... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 3921 8406 3899 8406 3896 8385 3923 8386 $$ TIPTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:45 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 27, 4:45 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 445 PM EDT THU MAY 27 2004 .SHORT TERM... CONVECTION HAS DEVELOPED IN CONVERGENT ZONE IN CENTRAL INDIANA. FURTHER THUNDERSTORM ACTIVITY IS OCCURRING FURTHER WEST IN MISSOURI. EXPECT AN INCREASE IN CONVECTION THROUGH THE EVENING WITH THE POTENTIAL FOR SEVERE WEATHER AND FLOODING. CANNOT RULE OUT FLOODING IN THE NORTHERN ZONES AS STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. BUT THE WIDESPREAD THREAT REMAINS IN SOUTHERN THIRD OF COUNTIES WHERE 1 HOUR FLASH FLOOD GUIDANCE IS 1/2 INCH OR LESS. SO HAVE EXTENDED FLOOD WATCH THERE THROUGH 4 AM EDT. FRONT WILL BE MOVING THROUGH OVERNIGHT WHICH WILL BRING THE PRECIPITATION TO AN END. ALTHOUGH HAVE HELD ONTO A SLIGHT CHANCE IN FAR SOUTHERN ZONES FOR EARLY FRIDAY MORNING. HIGH PRESSURE BUILDING IN FROM THE NORTHWEST WILL BRING A DRIER AIRMASS. FRONT WILL THEN BEGIN RETURNING NORTH ON SATURDAY NIGHT. WITH INCREASING MOISTURE AND THE BOUNDARY NEARBY CANNOT RULE OUT SOME PRECIPITATION IN SOUTHWEST ZONES LATE THAT NIGHT. && .LONG TERM... PERSISTENT FRNTL BNDRY MAKES RETURN TO REGION SUN WITH WARM HUMID AIRMASS AND POTENTIAL FOR CONVECTION. IT WILL LIFT NORTH AS A WARM FRNT IN RESPONSE TO AN INTENSIFYING SFC LO OVER UPR MISSISSIPPI VLY. AS SFC LO OCCLUDES AND DEEP UPR TROF SHIFT INTO OH VLY MON...STRONG COLD FRNT WILL SWING THRU FCST AREA WITH CHANCE FOR TSTMS. THIS LOOKS TO BE AN IDEAL SETUP FOR SVR WX...AND WILL HAVE TO BE MONITORED OVER THE UPCOMING HOLIDAY WEEKEND. ONE MAJOR FACTOR FOR SVR WILL BE TIMING OF FROPA WHICH EXTENDED MODELS DIFFER ON. 00Z GFS LESS AMPLIFIED WITH UPR FLO PATTERN...AND THUS MORE PROGRESSIVE WITH FROPA (EAST OF REGION BY ERLY MON AFTN). ECMWF/UKMET BOTH MORE AMPLIFIED AND SLOWER WITH FROPA ACRS FCST AREA DURING THE AFTN. WITH RECENT MODEL TRENDS SUPPORTING SLOWER SOLN...HAVE KEPT POPS ACRS REGION FOR GOOD PART OF DAY. WHILE THIS WOULD ALLOW FOR MORE SFC HEATING AND BETTER INSTABILITY ACRS FCST AREA...STRONG DYNAMICS WITH SYSTEM INDCG POTENTIAL FOR SVR REGARDLESS IF FROPA OCCURS DURING MORNING OR AFTN. PATTERN SHIFT FOR OH VLY AND LWR GRT LKS FOR REMAINDER OF EXTND AS DVLPG UPR LVL RIDGE ACRS WESTERN CONUS ALLOWS BROAD UPR TROF TO DVLP ACRS EASTERN HALF OF COUNTRY. SECONDARY FROPA FOR TUES WILL BRING CHC SHRA/TSTMS AND REINFORCING SHOT OF COOLER/DRIER AIR. ALL MODELS ARE LESS AMPLIFIED THAN PREV DAYS RUNS WITH UPR TROF...AND AS A RESULT HAVE LOWERED POPS AND RAISED TEMPS A BIT WED/THURS. NW FLO WILL BRING PLEASANT CONDITIONS WITH NEAR/SLIGHTLY BLO NORMAL TEMPS AND GENERALLY DRY WX. RYAN && .ILN WATCHES/WARNINGS/ADVISORIES... IN...FLOOD WATCH THROUGH 4 AM EDT INZ073>075. KY...FLOOD WATCH THROUGH 4 AM EDT KYZ089>100. OH...FLOOD WATCH THROUGH 4 AM EDT OHZ077>082-088. &&
Hazardous weather outlook, May 27, 5:12 AM EDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 512 AM EDT THU MAY 27 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-271111- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 512 AM EDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO THIS EVENING OVER EASTERN INDIANA...SOUTHWEST OHIO AND NORTHERN KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. ALONG WITH THE SEVERE WEATHER...THE THREAT FOR HEAVY RAIN AND FLOODING WILL EXIST INTO TONIGHT ACROSS SOUTHEAST INDIANA... NORTHERN KENTUCKY AND SOUTHERN OHIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE STORMS MAY ALSO BE POSSIBLE ON MONDAY...MEMORIAL DAY... WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION. REFER TO LATER HAZARDOUS WEATHER OUTLOOKS FOR MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT. AR
In the hours before
Local storm report, May 27, 7:13 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
713 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 3 S FRANKFORT 39.36N 83.18W
05/27/2004 1.00 INCH ROSS OH AMATEUR RADIO
&&
HUGHESLocal storm report, May 27, 7:21 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
721 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL BELLBROOK 39.64N 84.09W
05/27/2004 1.00 INCH GREENE OH TRAINED SPOTTER
&&
HUGHESLocal storm report, May 27, 7:41 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
741 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG VERONA 39.90N 84.49W
05/27/2004 PREBLE OH TRAINED SPOTTER
TREES DOWN ON REYNOLDS ROAD AND IN FRONT OF LOCAL FIRE
DEPARTMENT
&&
FRANKSLocal storm report, May 27, 8:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
811 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL ELMWOOD PLACE 39.18N 84.49W
05/27/2004 0.88 INCH HAMILTON OH AIRPLANE PILOT
0758 PM HAIL GREENFIELD 39.35N 83.39W
05/27/2004 1.00 INCH HIGHLAND OH AIRPLANE PILOT
0758 PM TSTM WND DMG GREENFIELD 39.35N 83.39W
05/27/2004 HIGHLAND OH AIRPLANE PILOT
ROOF OFF BARN
0804 PM DENSE FOG 10 NE VEVAY 38.85N 84.94W
05/27/2004 SWITZERLAND IN AIRPLANE PILOT
&&
HUGHESLocal storm report, May 27, 8:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
811 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL ELMWOOD PLACE 39.18N 84.49W
05/27/2004 0.88 INCH HAMILTON OH SPOTTER
0758 PM HAIL GREENFIELD 39.35N 83.39W
05/27/2004 1.00 INCH HIGHLAND OH SPOTTER
0758 PM TSTM WND DMG GREENFIELD 39.35N 83.39W
05/27/2004 HIGHLAND OH SPOTTER
ROOF OFF BARN
0804 PM DENSE FOG 10 NE VEVAY 38.85N 84.94W
05/27/2004 SWITZERLAND IN SPOTTER
&&
HUGHESLocal storm report, May 27, 8:14 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
814 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL CINCINNATI 39.14N 84.51W
05/27/2004 0.88 INCH HAMILTON OH AIRPLANE PILOT
&&
HUGHESThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:01 PM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 59 min |
| May 27, 8:06 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 54 min |
| May 27, 8:08 PM EDT | Severe Thunderstorm Warning | ILN | Clermont | 52 min |
| May 27, 8:11 PM EDT | Severe Thunderstorm Warning | ILN | Pike | 64 min |
| May 27, 8:24 PM EDT | Severe Thunderstorm Warning | ILN | Highland | 51 min |
| May 27, 8:36 PM EDT | Flash Flood Warning | ILN | Pike | 114 min |
| May 27, 8:47 PM EDT | Flash Flood Warning | ILN | Darke | 118 min |
| May 27, 8:49 PM EDT | Severe Thunderstorm Warning | ILN | Scioto | 26 min |
| May 27, 9:00 PM EDT | Flash Flood Warning | ILN | Scioto | 2 hr |
| May 27, 9:09 PM EDT | Flash Flood Warning | ILN | Highland | 111 min |
| May 27, 9:34 PM EDT | Flash Flood Warning | ILN | Montgomery, Preble | 3 hr |
| May 27, 10:30 PM EDT | Flash Flood Warning | ILN | Pike | 3 hr |
| May 27, 10:40 PM EDT | Flash Flood Warning | ILN | Darke | 2 hr |
| May 27, 10:52 PM EDT | Flash Flood Warning | ILN | Scioto | 4 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.